| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Occupational Therapy

Q. I am in my first year at a University in Sydney studying Occupational Therapy. I am doing an assignment on a man with acute schizophrenia, and I was wondering if you had any information on this mental illness you could help me with.

It states that he is currently on medication: Modecate, Cogentin and Stelazine, and that 13 years ago he had received ETC. He has blurred vision from drugs and is overweight, possibly from drugs. Do you have any information on these drugs and their effects? He is moving out of a hostel to an apartment and as an Occupational Therapist, I need to think of ways to help with the transition. Can you offer any help?

A. That's a tall order! It would take several pages to impart much useful information on schizophrenia, much less its treatment. So, let me suggest you take a look at Dr. E. Fuller Torrey's book, "Surviving Schizophrenia: A Manual for Families, Consumers, and Providers" (4th Edition). This will give you a good introduction to both the disease and its ramifications for family and treaters.

Then, you may want to see the book, "Breakthroughs in Antipsychotic Medications: A Guide for Consumers, Families, and Clinicians,".by Dr. Peter J. Weiden and colleagues. This should provide answers to virtually all your questions about antipsychotic medications, including Modecate [in this country, it is Prolixin decanoate] and Stelazine. The side effects you describe, by the way, are certainly not unusual with the combination of medications you list. Most patients with schizophrenia these days are taking one of atypical antipsychotics, and those may provide some advantages over the older type neuroleptics your patient is now taking.

However, we still do not have an injectable depot (long-acting) form of the atypicals in this country, and that may be a problem if your patient requires periodic injections in order to insure adherence. That said, there are more specific issues that arise in the care of individuals with schizophrenia, when it comes to occupational therapy.

In that regard, you may want to take a look at some recent articles on the subject, such as that of Aquila et al (J Clin Psychiatry 60(supl 19), pp. 23-27, 1999) on the rehabilitation alliance. Good luck with your patient.

December 2002

Disclaimer Back to Ask the Expert